Online Zendo

Welcome to StoneWater Zen Sangha’s Online Zendo, a space for joining us in the practice of zazen.We are using this to support each other and maintain our Zen practice during the Covid-19 pandemic while our groups are closed. The Online Zendo uses a video conferencing application called Zoom.

Please become acquainted with this entire page before attending for the first time.

How do I use Zoom on my computer or mobile phone?

Before participating in the Online Zendo, you must first download the Zoom application to your local computer or device.

On a computer, click here to download the “Zoom Client for Meetings”  app. On a mobile phone or tablet you can download the Zoom app from the Gooogle Play Store (Android)  or Apple App Store (iPhone / iPad). Alternatively, if you click on one of the meeting links below on your computer, mobile phone or tablet it will take you to a page with a link to the app.

Is there a charge for participating in the sessions in the Online Zendo?

There is no charge for joining our online sessions, but we do ask that you consider contributing to our running costs. Here is a message from Keizan Roshi:

“First, thank you to everyone who supports StoneWater Zen financially.  If you have recently joined us on Zoom may we request you consider making a regular donation to StoneWater Zen? 

A monthly standing order, along with a gift aid declaration, is by far the best for us but any contribution to our overheads would be happily received.  Since the lockdown we have lost all our donation box money at the Liverpool Centre and more importantly the regular income from the groups to whom we sub-let the Liverpool Centre space. This may continue into the Autumn so any help to cover the losses would be much appreciated.

To access a standing order and gift aid forms the simplest way is to email Sarah Thwaites at (kokaistonewaterzen@gmail.com). Sarah will then send you our bank details for you to set up a regular payment, or she will send you a standing order form.  To make a one off donation please use the Paypal button at the top of this page.  You can find out more about the charity behind StoneWater on the Trust page of the website here (https://www.stonewaterzen.org/stonewater/stonewater-zen-trust/).

Many thanks for whatever you can manage and of course we completely understand if times are too tough for you to help just now.

Best wishes

Keizan Roshi”

How do I join the sessions in the Online Zendo?

The schedule of Online Zendo sessions is currently as set out below.
These are all UK (BST) times. To join a Zoom session either click the link below or enter the meeting ID into the Zoom App on your mobile phone or tablet. Initially, you will be placed in a waiting room, so please join at least three minutes before the session is due to start to give the host time to admit you to the meeting. Please join with your video on, and please do not arrive late because once the session has started the host may not be able to admit you until the next break between zazen periods.

  • Monday morning, 07:05 – 08:00
  • Tuesday morning, 07:05 – 08:00
  • Tuesday evening, 19:00 – 20:50
  • Wednesday morning, 07:05 – 08:00
  • Thursday morning, 07:05 – 08:00
  • Thursday evening ,19:00 – 21:00
  • Friday morning, 07:05 – 08:00
  • Saturday morning, 09:15 – 10:20

The Zoom link for all sessions is https://us02web.zoom.us/j/88381415035

The meeting ID for all sessions is 883 8141 5035

What is the structure of the sessions in the Online Zendo?

The format of each of our sessions is listed below. Please join the session at least three minutes before the scheduled time to give the host time to admit you to the session, and so as to be seated and settled in place before the period of zazen begins.  About 30 seconds before each period of zazen is about to start the host will strike clappers together once, so that participants know to settle into their zazen postures.  At the beginning of each period of zazen, the host will ring the bell three times to begin zazen. There will be two bells to end the sitting period.

Monday to Friday morning, 07:05 – 08:00 (BST)

The morning session consists of two 25 minute periods of zazen, we finish by chanting the Verse of The Kesa and doing 3 bows. You have the choice to join us for an hour at 07.05 or half an hour at 07.30 as you wish. We endeavor to maintain a quiet atmosphere at the beginning of this session so please limit conversation to a simple greeting as you arrive.This is the schedule in detail:

  • 06:55 Online Zendo opens.
  • 07:05 First sitting of 25 minutes begins.
  • 07:30 Break of 5 mins – microphones remain muted – for people to stretch their legs, leave or join silently as they wish.
  • 07:35 Second sitting of 25 minutes begins.
  • 08:00 Verse of the Kesa and 3 bows.
  • Following the 3 bows there is a ten minute informal period for people to chat if they wish.

Saturday morning, 09:15 – 10:20 (BST)

The Saturday session consists of two 30 minute periods of zazen. We start the session by chanting the Verse of Atonement, and after the second period of zazen we chant the Verse of The Kesa and do 3 bows. You have the choice to join us for the start of the first period at 09.10 or the second period at 09:45 as you wish. We endeavor to maintain a quiet atmosphere at the beginning of this session so please limit conversation to a simple greeting as you arrive. This is the schedule in detail:

  • 09:00 Online Zendo opens.
  • 09:15 First sitting of 30 minutes begins.
  • 09:45 Break of 5 mins – microphones remain muted – for people to stretch their legs, leave or join silently as they wish.
  • 09:50 Second sitting of 30 minutes begins.
  • 10:20 The Verse of the Kesa and 3 bows.
  • Following the 3 bows there is an informal period for people to chat if they wish.

Tuesday evening, 19:00 – 20:50 (BST)

Tuesday evening sessions consist of three periods of zazen with five minutes between the periods. At the end of the third period of zazen we chant the Four Bodhisattva Vows The host will close by chanting the Evening Gatha, and we then finish with 3 bows. This is the schedule in detail:

  • 18:50 Online Zendo opens.
  • 19:00 First sitting of 30 minutes begins.
  • 19:30 Break of 5 mins – microphones remain muted – for people to stretch their legs, leave or join silently as they wish.
  • 19:35 Second sitting of 30 minutes begins.
  • 20:05 Break of 5 mins – microphones remain muted – for people to stretch their legs, leave or join silently as they wish.
  • 20:10 Third sitting of 30 minutes begins
  • 20:40 The Four Bodhisattva Vows, Evening Gatha and 3 bows
  • Following the 3 bows there is an informal period for people to chat if they wish.

Wednesday and Thursday evenings, 19:00 – 21:00 (BST)

The Wednesday and Thursday evening sessions consists of two 30 minute periods of zazen, followed by a talk, generally from Keizan Roshi on Wednesday and Shinro Sensei or Suigen Sensei on Thursday. On Wednesday evening after the second period of zazen we have a short service. After the talk, we chant the Four Bodhisattva Vows. The host will close by chanting the Evening Gatha, and we then finish with 3 bows. This is the schedule in detail:

  • 18:50 Online Zendo opens.
  • 19:00 First sitting of 30 minutes begins.
  • 19:30 Break of 5 mins – microphones remain muted – for people to stretch their legs, leave or join silently as they wish.
  • 19:35 Second sitting of 30 minutes begins.
  • 20:05 Second sitting ends.
  • Service (Wednesday only),
  • Break of 5 mins – microphones remain muted.
  • Talk
  • 21:00 (approx) The Four Bodhisattva Vows, Evening Gatha and 3 bows
  • Following the 3 bows there is an informal period for people to chat if they wish.

Where do I find a copy of the chants used in the Online Zendo?

The Verse of Atonement, Verse of the Kesa and Four Bodhisattva Vows can be viewed or downloaded here.

The service sheet for the Wednesday evening service is available to view or download here.  

Please chant with your microphone muted because the Zoom application does not cope harmoniously  with many people speaking simultaneously!

Questions and Feedback

If you have questions or feedback concerning the sessions in the Online Zendo, please email me, David Childs, at stonewaterzoom@gmail.com . I will try to help, but please note I am not a Zoom expert!  If you have technical difficulties, you can also check out the Zoom web site, see https://support.zoom.us/hc/en-us.